MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM STR THREADED HNDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. TANDEM STR THREADED HNDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71362804
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/20/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the tandem str threaded handle broke.The surgeon was trialing with a 52 head and it broke in his hand.While putting in the trial head.Nothing was left in the patient.It is unknown if there was a delay or how the procedure was finished.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of returned device confirms the tandem str threaded hndle has fractured into two pieces.Both pieces were returned.The device exhibit signs of significant wear and use.The device was manufactured in 2013.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TANDEM STR THREADED HNDLE
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11321589
Report Number1020279-2021-01176
Device Sequence Number4125473
Product Code JDI
UDI-Device Identifier03596010497994
UDI-Public03596010497994
Combination Product (Y/N)N
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71362804
Device Catalogue Number71362804
Device Lot Number13LM08752
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/20/2021
Supplement Date Received by Manufacturer01/20/2021
Initial Report FDA Received Date02/12/2021
Supplement Report FDA Received Date03/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;